THE EFFECTS OF CHEMOTHERAPY ON THE ORAL CAVITY: A REVIEW OF THE LITERATURE


Abstracts:

Chemotherapy is a common treatment modality for various cancers, with the ability to reduce or eliminate cancer cells in the body.

However, in addition to its beneficial effects on tumors, chemotherapy can also have unpleasant side effects on patients’ overall health.

One of these significant side effects is the pathological changes that occur in the oral cavities of patients undergoing chemotherapy.

These changes can range from mild inflammation and ulceration to severe infection and heavy bleeding, affecting patients’ quality of life.

Introduction:

Chemotherapy, as a treatment for cancer, involves the use of powerful drugs to destroy cancer cells. However, in the process of eliminating cancer cells, the drugs used in chemotherapy can also affect the body’s normal tissues, including the oral cavities. The side effects of chemotherapy on the oral cavity can be considered significant as they can cause oral discomfort, impaired chewing function and difficulty in eating, thus affecting patients’ nutrition.

Materials and methods:

This literature review is based on a systematic search of relevant studies published between 2000 and 2023. Databases used included PubMed, Web of Science and Scopus. Search terms included ‘chemotherapy’, ‘oral cavities’, ‘side effects’, ‘mucositis’, ‘stomatitis’, ‘oral infections’ and ‘oral hemorrhage’. Clinical and preclinical studies addressing the effects of chemotherapy on the oral cavity and the mechanisms involved in these effects were included.

Effects of chemotherapy on the oral cavity:

Oral mucositis: mucositis is one of the most common complications of chemotherapy on the oral cavity. It is characterized by inflammation and ulceration of the oral mucosa and is associated with severe pain and difficulty in eating. Mucositis can affect patients’ quality of life and may require pain management and nutritional interventions.

Stomatitis: Stomatitis is an inflammation of the oral mucosa, especially the mouth and tongue. Patients undergoing chemotherapy may experience stomatitis, which can be extremely painful and interfere with the ability to eat and speak properly. Management of stomatitis often requires multidisciplinary approaches, which include rigorous oral hygiene and the administration of topical or systemic medications to control pain and inflammation.

Oral infections: Chemotherapy can suppress the patient’s immune system, increasing susceptibility to oral infections. Oral candidiasis, bacterial and viral infections are common among patients undergoing chemotherapy. Prompt treatment of these infections is essential to prevent complications and maintain oral health.

Oral bleeding: Chemotherapy can affect blood clotting, which can lead to gingival bleeding, post extraction bleeding or other types of oral bleeding. Careful monitoring of patients’ hematological status and appropriate preventive measures are essential to avoid excessive bleeding.

Chemotherapy treatments are indicated when tumor pathology is invasive with suspected malignancy.

The drugs used in this method of treatment are cytostatic, which may be the only intervention or may only precede or succeed radiotherapy or surgery.

The oncologist will determine the dosage and frequency of cytostatic administration, depending on the patient’s condition and the course of the disease.

These treatments can be given in hospital, as outpatients or even at home.

As a harsh treatment that even the strongest and most resistant patients find difficult to endure, it is accompanied by changes in the whole body, with varying degrees of severity.

In the oral cavity, the effects of cytostatic treatment are many and varied.

The most frequently mentioned side effects are inflammation, infection, changes in taste sensitivity, reduced saliva, drying of the oral mucosa, susceptibility to bleeding, sometimes even spontaneous bleeding or necrosis of the jaw bones.

The most affected structures of the oral cavity are the soft tissues, specifically the mucous membranes covering the tongue or pharynx. The bone is affected to a varying extent, directly proportional to the duration and severity of the treatment and the patient’s tolerance and reactivity.

Radiotherapy affects the jawbone more frequently than chemotherapy.

Inflammation of the oral mucosa – also called mucositis, is the most common oral manifestation following cytostatic treatments. The oral mucosa will become inflamed, red, painful at the slightest stimuli and in severe cases will develop ulcerations on the surface. In the course of mucositis, white, leukoplakia-like deposits may appear on the surface, which detach on brushing or scratching.

Infection – mucosa already ulcerated or showing any other lesion, however small, is susceptible to infection due to the increased bacterial gradient in the oral cavity. Also, cytostatic treatments lower the body’s immunity, and reactivity is diminished in the event of bacterial attack. Germs will thus inoculate more quickly, with no mechanisms in their way to prevent their proliferation. The most common infection that can be inoculated into the oral mucosa is of fungal origin, represented by Candida albicans. Treatment involves antifungal agents and topical antiseptic solutions.

Changes in taste sensation – during or after chemotherapy patients may notice the appearance of metallic taste through diffusion of the drug substance to the oral cavity. It usually occurs at the beginning of treatment and over time the metallic sensation improves. After a few weeks it may even disappear.

Hyposomnia and xerostomia – decreased secretion of secreted saliva and dryness of the oral mucosa are some of the most common manifestations following treatment with cytostatic. In addition to the appearance of ulcerations and poor fit of any removable dentures, cavities are a constant effect of hypos alignment. Even speech, chewing and swallowing are impaired, affecting the patient emotionally.

Treatment of the conditions is based on the indications of the oncologist and the advice of the dentist.

Conclusion:

The effects of chemotherapy on the oral cavity can have a significant impact on patients’ health and quality of life.

It is important that the healthcare team provides adequate support to prevent and manage these side effects.

Rigorous oral hygiene, prompt assessment and treatment of oral conditions, and a multidisciplinary approach are crucial in maintaining the oral health of patients undergoing chemotherapy. Educating patients and informing them about possible side-effects can help improve quality of life during chemotherapy treatment.

Leave a comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.